Alert archive / Pennsylvania / Tornado Warnings in 2020

Tornado Warning 8, NWS Pittsburgh, PA

August 28, 2020Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Aug 28, 2020, 3:28 PM EDT for Fayette County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 3:28 PM EDT (19:28 UTC)
Expired
Aug 28, 2020, 4:00 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

614 
WFUS51 KPBZ 281928
TORPBZ
PAC051-282000-
/O.NEW.KPBZ.TO.W.0008.200828T1928Z-200828T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
328 PM EDT Fri Aug 28 2020

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southeastern Fayette County in southwestern Pennsylvania...

* Until 400 PM EDT.
    
* At 327 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Farmington, or 9 miles southeast of Uniontown,
  moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Fayette County, including the following locations...
  Markleysburg, Chalkhill and Ohiopyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
 
&&

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3974 7941 3972 7939 3972 7952
      3975 7970 3988 7969 3993 7938 3985 7942
      3982 7937 3980 7937 3979 7935
TIME...MOT...LOC 1927Z 271DEG 14KT 3979 7960 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CL
2 follow-up statements
728 
WWUS51 KPBZ 281936
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
336 PM EDT Fri Aug 28 2020

PAC051-282000-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-200828T2000Z/
Fayette PA-
336 PM EDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHEASTERN FAYETTE COUNTY...
    
At 335 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Farmington, or 12 miles southeast of Uniontown,
moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Farmington...                     Markleysburg...
Chalkhill...                      Ohiopyle...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3974 7941 3974 7962 3986 7961
      3987 7942 3986 7941 3985 7942 3982 7937
      3980 7937 3979 7935
TIME...MOT...LOC 1935Z 271DEG 15KT 3979 7954 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CL
973 
WWUS51 KPBZ 281950
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
350 PM EDT Fri Aug 28 2020

PAC051-282000-
/O.EXP.KPBZ.TO.W.0008.000000T0000Z-200828T2000Z/
Fayette PA-
350 PM EDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE COUNTY WILL EXPIRE AT
400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3974 7941 3974 7962 3986 7961
      3987 7942 3986 7941 3985 7942 3982 7937
      3980 7937 3979 7935
TIME...MOT...LOC 1950Z 271DEG 14KT 3979 7948 

$$

CL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 28, 3:19 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again this evening.
Widespread rain is expected this evening and through the day on
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A disturbance passing by aloft will continue to push southeast
associated with the cluster of convection that began this morning. In
addition to this, storms are firing and congealing along a boundary t
the north and tracking southeast in the low level flow. This line of
convection continues to sag south as it pushes southeast. Ahead of
this, southwesterly tropical flow continues to stream northeast ward
ahead of the approach of the remnants of Laura.

Ahead of this, is an area worked over some from the days convection
as this new convection advances northeast. Still some lingering
robust instability will keep storms lasting into the evening hours
as the rest of this convection eventually pushes onto the east
tonight. Even now, a clearing and lack of convection is developing
into southwest OH. While some weaker convection will develop into the
later afternoon, will expect a weakening trend to continue into
evening hours.

A break should occur into the overnight but with the excessive cloud
cover continuing, will expect a fog threat to be nil if any. However,
the ample amount of moisture being advected into the area, a chance
at some lower cigs are possible.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.

At this time, models suggest the likely hood of some deep convection
developing but the forecast challenge will hinge on where this
develops deepening on the previous days heavy rainfall to locate
flooding issues. This will likely be in the far eastern and
southeastern portions of the forecast area. The approaching cold
front later in the day will reinvigorate convection but also quickly
push most of the activity out of the area.

By Saturday night, high pressure begins to move into the region
bringing a dry bout to the forecast area. Ridging noses into the
area for Sunday and continuing into Monday. Monday will remain in
question as another shortwave trough attempts to undercut the ridge
into the WV and MD area bringing moisture northward so the southern
portions of the forecast area may begin to see measurable precip by
Monday evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The upper level pattern becomes more active by Monday night and into
Tuesday as some amplitude increases in the upper level flow with the
approach of a strong shortwave trough into the Great Lakes Tuesday
and into Wednesday as well. Have begin to ramp up pops Monday night
and will keep them in place through the rest for the extended.

The nosing in to the southeast CONUS by the subtropical high will
keep return flow into the Middle Atlantic States. This will keep
tropical moisture flowing northward into the region through the
middle of next week. This, coupled with an active but also
meridional northern jet across the Upper Midwest and into the Great
Lakes will strong convection possible each day in conjunction with
the days max heating. An active last half of the extended is
expected.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to continue through the
day. Loss of diurnal heating will likely trend convection down
overnight, however additional shortwave troughs may keep sct shra
continuing, into the late evening hours. Moisture pooling as the sfc
stationary boundary remains to the north means MVFR/IFR restrictions
likely Saturday morning, with localized LIFR conditions due to cigs
where cloud cover persists.

Tomorrow, a boundary remaining over the area and the approach of
tropical moisture will allow for renewed convection through the day
allowing for additional restrictions over the area. The progression
of a cold front will assist in developing convection through the day
before it pushes through Saturday night.

.Outlook...
Restrictions will generally persist Saturday evening with remnant
moisture from Laura continuing precipitation chances. Conditions will
improve through Sunday after the passage of a sfc cold front earlier
in the morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 2:36 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
236 PM EDT Fri Aug 28 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-291845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
236 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to a few severe storms are still possible through
this evening. The main threat will be damaging wind gusts. Storms
will also produce heavy downpours which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

In the hours before

Local storm report, Aug 28, 1:40 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      1 NE WILLOCK            40.36N  79.95W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY CLOSED DUE TO FLOODING

0132 PM     FLASH FLOOD      CHARTIERS               40.46N  80.07W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            VEHICLE STUCK IN TWO FEET OF WATER

&&

EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333

MPK
Special weather statement, Aug 28, 2:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
238 PM EDT Fri Aug 28 2020

OHZ049-050-059-WVZ002-003-281915-
Jefferson-Harrison-Belmont-Brooke-Ohio-
238 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...OHIO AND SOUTHWESTERN BROOKE
COUNTIES...

At 238 PM EDT, a strong thunderstorm was located over St.
Clairsville, moving northeast at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Clearview...
Tiltonsville...                   Bridgeport...
Benwood...                        Yorkville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 208 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 4.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4007 8107 4031 8070 4013 8052 4003 8072
      4003 8073 4002 8074 3992 8094
TIME...MOT...LOC 1838Z 237DEG 36KT 4005 8090

CL
Local storm report, Aug 28, 2:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      1 ENE BEECHCLIFF        40.45N  80.17W
08/28/2020                   ALLEGHENY          PA   EMERGENCY MNGR

            FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.

&&

EVENT NUMBER PBZ2001334
Local storm report, Aug 28, 3:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     HAWTHORNE COURT         40.08N  80.69W
08/28/2020                   OHIO               WV   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ2001335
Local storm report, Aug 28, 3:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     ELM GROVE               40.04N  80.66W
08/28/2020                   OHIO               WV   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ2001336
Special weather statement, Aug 28, 3:26 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
326 PM EDT Fri Aug 28 2020

PAZ075-076-282000-
Fayette Ridges-Fayette-
326 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 326 PM EDT, a strong thunderstorm was located over Farmington, or
8 miles southeast of Uniontown, moving east at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Farmington...                     Markleysburg...
Chalkhill...                      Ohiopyle...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3978 7936 3979 7938 3978 7939 3977 7938
      3976 7940 3975 7940 3974 7941 3973 7939
      3972 7939 3972 7950 3975 7970 3988 7969
      3993 7938 3985 7942 3982 7937 3980 7937
      3979 7935
TIME...MOT...LOC 1926Z 267DEG 14KT 3981 7960

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:42 PM EDTSevere Thunderstorm WarningPBZFayette, Greene48 min
Aug 27, 10:25 PM EDTSpecial Weather StatementPBZArmstrong35 min
Aug 28, 8:56 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango49 min
Aug 28, 9:40 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango50 min
Aug 28, 10:27 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson48 min
Aug 28, 10:46 AM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango3 hr
Aug 28, 10:47 AM EDTSpecial Weather StatementPBZArmstrong28 min
Aug 28, 11:11 AM EDTSpecial Weather StatementPBZArmstrong, Indiana49 min
Aug 28, 11:35 AM EDTSpecial Weather StatementPBZClarion, Jefferson25 min
Aug 28, 12:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Aug 28, 12:03 PM EDTSpecial Weather StatementPBZIndiana42 min
Aug 28, 12:33 PM EDTSpecial Weather StatementPBZBeaver42 min
Aug 28, 12:38 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland6 hr
Aug 28, 12:42 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland3 hr
Aug 28, 12:56 PM EDTSpecial Weather StatementPBZWestmoreland34 min
Aug 28, 12:57 PM EDTAreal Flood AdvisoryPBZLawrence3 hr
Aug 28, 1:14 PM EDTFlash Flood WarningPBZAllegheny, Indiana, Westmoreland6 hr
Aug 28, 2:10 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 28, 2:46 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 28, 3:03 PM EDTSevere Thunderstorm WarningPBZFayette42 min
Aug 28, 3:06 PM EDTSevere Thunderstorm WarningPBZWashington24 min
Aug 28, 3:26 PM EDTSpecial Weather StatementPBZFayette34 min

Nearby

Tornado Warnings in Pennsylvania, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.